Texas, 2004

Heavy Snow in Texas, February 4, 2004

February 4, 2004 · NWS AMA · 3 events in 3 counties and zones

A low pressure system in the upper atmosphere tracked east out of Arizona and New Mexico and across the Oklahoma and Texas panhandles during the morning hours. and four to five and a half inches of snow at Lipscomb in Lipscomb county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A low pressure system in the upper atmosphere tracked east out of Arizona and New Mexico and across the Oklahoma and Texas panhandles during the morning hours. Heavy snow fell across the extreme eastern Texas panhandle producing four inches of snow at Mobeetie in Wheeler county...four inches of snow at Canadian in Hemphill county...and four to five and a half inches of snow at Lipscomb in Lipscomb county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 4, 5:02 AM CST, 58 minutes earlier.

Area forecast discussion, Feb 4, 5:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
502 AM CST WED FEB 4 2004

.UPDATE...
HAVE ADDED GRAY AND WHEELER COUNTIES TO THE WSW. CALLS TO LOCAL LAW
ENFORCEMENT OFFICIALS HAVE REVEALED 1 TO 2 INCHES OF SNOW
ACCUMULATION ALREADY IN THESE COUNTIES.

&&

.PREV DISCUSSION...
SNOW HAS INCREASED OVER THE EASTERN THIRD OF THE FORECAST AREA
EARLY THIS MORNING IN ASSOCIATION WITH A JET STREAK AND WEAK
DISTURBANCE. LARGE UPPER LOW SLOWLY MOVING EAST FROM THE 4 CORNERS
REGION WILL BE THE WEATHER STORY TODAY. MID LEVEL DRYING HAS INVADED
THE WESTERN TWO THIRDS OF THE PANHANDLES AHEAD OF UPPER LOW. SOME
ISOLATED SNOW SHOWERS HAVE DEVELOPED ACROSS EASTERN NEW MEXICO...BUT
DO NOT THINK THAT THEY WILL AMOUNT TO MUCH AS DRYING CONTINUES
THROUGH THE DAY. WILL GO AHEAD AND CANCEL THE WSW FOR CIMARRON AND
TEXAS COUNTIES...BUT WILL CONTINUE THE WINTER WEATHER ADVISORY FOR
BEAVER...OCHILTREE...LIPSCOMB...ROBERTS AND HEMPHILL COUNTIES FOR 2
TO 4 INCH AMOUNTS. TUCUMCARI PROFILER SHOWING INCREASING WESTERLY
WINDS AT 700 MB...SO WOULD EXPECT THE SNOW IN THE EASTERN ZONES TO BE
SHORT LIVED.

COLD UPPER TROUGH SLOWLY PUSHES ACROSS THE SOUTHERN ROCKIES AND
SOUTHERN HIGH PLAINS THROUGH THURSDAY NIGHT BEFORE MOVING OFF TO THE
EAST. SO WILL HOLD ONTO THE 20 PERCENT POPS. NEXT UPPER LEVEL SHORT
WAVE TROUGH SWINGS SOUTHEAST THROUGH THE ROCKIES AND APPROACHES THE
PANHANDLES SATURDAY NIGHT. THIS ONE ALSO LOOKS LIKE IT WILL BE TOO
FAR NORTH TO BRING MUCH IN THE WAY OF PRECIPITATION TO THE AREA...
BUT WILL LEAVE THE SLIGHT CHANCE POPS FOR THE POSSIBILITY THAT IT
MAY MOVE A LITTLE FURTHER SOUTH. TEMPERATURES SHOULD STAY BELOW
NORMAL THROUGH THE 7 DAY PERIOD AS FLOW ALOFT BECOMES INCREASINGLY
NORTHERLY.

THANKS FOR THE COORDINATION DDC AND OUN.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WX ADZY TDY TX ZONES 004-005-009-010-014-015.
OK...WINTER WX ADZY TDY OK ZONE 003.

&&

13/15
Hazardous weather outlook, Feb 4, 6:00 AM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST WED FEB 4 2004

OKZ001>003-TXZ001>020-041915-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A WINTER WEATHER ADVISORY IS IN EFFECT FOR BEAVER COUNTY IN THE
OKLAHOMA PANHANDLE AND MOST OF THE EASTERN TEXAS PANHANDLE TODAY.
SNOWFALL ACCUMULATIONS BETWEEN TWO AND FOUR INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Hemphill

When
February 4, 6:00 AM CST to 12:00 PM CST
Where
Hemphill forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Heavy Snow, Lipscomb

When
February 4, 6:00 AM CST to 12:00 PM CST
Where
Lipscomb forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Heavy Snow, Wheeler

When
February 4, 6:00 AM CST to 12:00 PM CST
Where
Wheeler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388449, 5388450, 5388451.